# SDR 2003UALA00640

- Difficulty date: August 21, 2003
- Submitted: September 9, 2003
- Operation: Air carrier
- Aircraft: N346UA
- Make and model: Boeing 737322
- Aircraft serial: 24250
- Engine: Ge CFM56*
- Engine time: 40,183 hours, 24,371 cycles
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Bearing
- Part number: 3053557170
- Part serial: DA2091604
- Condition: Failed
- Location: Nr 4
- Part time: 14,633 hours, 12,345 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

NUMBER 1 ENGINE HAD SEVERE COMPRESSOR STALLS PASSING ABOUT 23000 FT EGT STABILIZED AT 610 WITH THROTTLE AT IDLE.  WHEN THROTTLE INCREASED STALLS RESUMED.  COMPRESSOR STALL AND INTERNAL GRINDING NOISE ON ENGINE SHUT DOWN.    CAUSE OF THE COMPRESSOR STALL WAS A FAILED NR 4 BEARING.  ALTHOUGH IT'S NOT A FREQUENT OCCURRENCE NR 4 BEARINGS IS AN INDUSTRY KNOWN FAILURE MODE.  CFMI HAS ISSUED VARIOUS SERVICE BULLETINS TO IMPROVE NR 4 BEARING RELIABILITY.  UA HAS INCORPORATED ALL NR 4 BEARING IMPROVEMENTS ON THE CFM56 FLEET ON ATTRITION BASIS.  SHOP HAS INCORPORATED BEST PRACTICES BEARING HANDLING PROCEDURE TO PREVENT NR 4 BEARINGS FROM FAILING.
